Archive - Jul 2012

July 17th

Antipecia

« July 2012 »
SuMoTuWeThFrSa
1
4
7
8
12
14
15
17
21
22
24
27
28
29

Memo to Propecia users: THAT'S NOT A BALD SPOT, IT'S A SOLAR PANEL FOR MY ANTI-SYMPATHY MACHINE.

I'm a fan of science. I think that science should be used, when feasible, to make nature our bitch. But there's science, and then there's corporate science, which solves problems that aren't really problems while incurring consequences that are actually problems.

Which brings us, in a roundabout introductiony sort of way, to pharmaceutical cosmetology, a subject we have covered in the past on the distaff side with the glaucoma-drug-turned-eyelash-enhancer Latisse, but the lord of this particular dance has always been motherfucking Propecia.

Propecia grows hair on your man-head if you're a man. If you're a lady, and you're pregnant, and you come within fifteen feet of a Propecia pill, he said hyperbolically, your baby will have at least three different kinds of genitalia. Or something like that. I remember being shocked by the side effects reading during the commercials at the time, and this was already well into the era where jokes about long lists of side effects were hacky.

All of which is preamble to news of a new study. Usual caveats about science reporting apply, so let's get straight to the punchline:

"The study included 54 men who experienced sexual problems at least three months after stopping Propecia. The researchers found that 89 percent of them had sexual problems severe enough to be considered to have sexual dysfunction. TIME reported that for 96 percent of men who took Propecia and then stopped, sexual side effects continued on more than a year later."

Now, here's the thing. WHen you think "male sexual problems" and "sexual dysfunction", you think "can't get it up". Which is bad enough as a side effect of a baldness cure, not to mention rife with obvious irony. But it gets worse and/or better, depending on which side of the penis you're on.

"Propecia already comes with warnings of sex-related side effects, such as problems with ejaculation and orgasm,"

Maybe I'm the weird one, but your drug better do something a lot more important than make me less bald if it's going to give me PROBLEMS WITH EJACULATION. I can't think of any part of that process where a problem would be welcome. Failure is not an option. Not while I'm taking it, not a year later, and certainly not, as the article implied, potentially for the rest of my life.

Yes, baldness is traumatizing for men. Case in point - the comedy world has made a cottage industry out of making fun of William Shatner's toupees. And that's bad, sure, if you're Shatner, but you know what's worse? The comedy world making a cottage industry out of making fun of your weird, problematic ejaculations.

Well, not the ones from his penis, anyway. The ones from his mouth have always been fair game. The point is, don't let Big Pharma tweak your insecurities into making you take dangerous drugs that make your wang shoot crooked. You'd think this would go without saying, but I've thought that for eight years.